Funnel Cloud, St. Lawrence
- When
- September 11, 2:40 PM EST
- Where
- St. Lawrence County, Fine
- Reported by
- Post Office
- Coordinates
- 44.250, -75.130
Funnel cloud reported south of Fine at 340 pm, as well as a few trees downed by thunderstorm winds.
A low pressure system, accompanied by a cold front moved across northern New York during the afternoon and evening of the 11th. Surface instability was marginal but there was a relatively strong low level wind field.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A low pressure system, accompanied by a cold front moved across northern New York during the afternoon and evening of the 11th. Surface instability was marginal but there was a relatively strong low level wind field. Widely scattered thunderstorms developed across northern New York during the mid afternoon to evening hours with isolated reports of wind damage. Trees were downed by thunderstorm winds in Fine (St. Lawrence county) and Morrisonville (Clinton county), with some minor structural damage in Morrisville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 11, 2:27 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 327 PM EDT TUE SEP 11 2007 .SYNOPSIS... UPDATED 330 PM EDT TUESDAY SURFACE LOW PRESSURE ACROSS THE EASTERN GREAT LAKES WILL MOVE INTO SOUTHERN CANADA TONIGHT WHILE A STRONG COLD FRONT PUSHES ACROSS THE NORTH COUNTRY. THIS WILL HELP TO PRODUCE SHOWERS AND THUNDERSTORMS THROUGH MIDNIGHT WITH ANOTHER ROUND OF SHOWERS EXPECTED ON WEDNESDAY MORNING. ON WEDNESDAY TEMPERATURES WILL BE COOLER WITH BREEZY NORTHWEST WINDS AT 15 TO 25 MPH WITH HIGHER GUSTS. SURFACE HIGH PRESSURE WILL BUILD OVER THE NORTH COUNTRY ON WEDNESDAY NIGHT INTO THURSDAY MORNING WITH CLEARING SKIES AND COOL TEMPERATURES EXPECTED. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... UPDATED 330 PM EDT TUESDAY THE FCST CHALLENGE TONIGHT WL BE TIMING OF FRNT AND THE ASSOCIATED AMOUNTS OF QPF/POPS...ALONG WITH IMPACTS FROM SECONDARY S/W AND FRNT TWD WEDS MORNING. WATER VAPOR SHOW DIGGING MID/UPPER LVL TROF ACRS THE CENTRAL GREAT LAKES WITH POTENT 5H VORT AND STRONG 25H JET OF 130 KNTS HELPING TO DEEPEN TROF. THIS ENERGY AND STRONG ULVL JET WL IMPACT OUR FA WITH ANOTHER ROUND OF SHOWER LATER TONIGHT INTO EARLY WEDS MORNING. MEANWHILE...STRONG LOW TO MID LVL WAA...COMBINED WITH EMBEDDED 5H VORT AND RRQ OF 25H JET HAS ENHANCED SFC LOW PRES ACRS SNE THIS AFTN...ALONG WITH A BAND OF MODERATE TO HEAVY RAIN. THIS AREA OF PRECIP WL SHIFT EAST BY THIS LATE THIS AFTN...AS SFC COLD FRNT ACRS THE SLV PUSHES THRU OUR FA. THIS FRNT WL HAVE STRONG LOW TO MID LVL WIND FIELDS ASSOCIATED WITH DEEPENING TROF OVER THE GREAT LKS BUT VERY LIMITED SFC BASED INSTABILITY WITH CAPES <500 J/KG. 0-3KM SHEAR IS BTWN 35 AND 45 KNOTS...WITH 0-6KM SHEAR VALUES BTWN 45 AND 55 KNTS...WHICH WL SUPPORT ORGANIZED LOW TOP LINE SEGMENT CONVECTION ALONG THE SFC FRNT THRU THIS EVENING. WL CONT TO MENTION GUSTY WIND POTENTIAL FOR CPV AND PARTS OF NNY....BUT THREAT WL QUICKLY DIMINISH BY 02Z. WATER VAPOR SHOWS SUBSIDENCE/DRY AIR QUICKLY DEVELOPING BEHIND FIRST S/W...WHICH WL ENTERING OUR WESTERN CWA BTWN 00Z-06Z. MEANWHILE...NEXT 5H VORT LOCATED OVER THE CENTRAL GREAT LAKES WL ENTER OUR WESTERN CWA BY 06Z TONIGHT AND BE ACRS CENTRAL/EASTERN BY 12Z WEDS. BASED ON UPSTREAM RADAR AND STRONG 850-500MB Q-VECTOR CONVERGENCE AND GOOD 850-700MB MOISTURE AND UVVS ACRS OUR CWA WL MENTION LIKELY POPS ASSOCIATED WITH THIS FEATURE. 85H TEMPS QUICKLY COOL TONIGHT WITH STRONG LLVL CAA...WHICH WL DROP OUR TEMPS FROM NEAR 12C THIS EVENING TO 4C BY 12Z WEDS. HOWEVER...WELL MIXED LAYER FROM TIGHT PRES GRADIENT WL KEEP TEMPS IN THE MID 40S MTNS TO L/M 50S VALLEYS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/... UPDATED 330 PM EDT TUESDAY MID/UPPER LVL TROF CONTS ACRS OUR CWA WITH EMBEDDED 5H VORTS AND SFC REFLECTIONS MOVING ACRS OUR FA. FIRST...ELONGATED 5H VORT QUICKLY EXITS OUR CWA BY 15Z WEDS...WITH A BRIEF PERIOD OF UPSLOPE RAIN SHOWERS POSSIBLE EARLY WEDS. HOWEVER...SFC TO 85H FLW QUICKLY SWITCHES TO THE WEST...WHICH WL LIMIT UPSLOPE POTENTIAL...ALONG WITH RH VALUES BTWN 900-700MB DRYING OUT. WL MENTION CHC TO LIKELY POPS ACRS HIR TRRN IN THE MORNING...THEN SCHC FOR THE AFTN ASSOCIATED WITH STEEP 1000-700MB LAPSE RATES AND LEFTOVER MOISTURE BTWN THE SFC THRU 700MB. PROGGED 925MB TEMPS NEAR 10C...SUPPORT HIGHS AROUND 68 TO 69F AT BTV WITH SLIGHT WARMER TEMP AT VSF DUE TO NW DOWNSLOPING FLW AND L60S MTNS. THE NAM AND GFS START SEPARATING ON SYNOPTIC FEATURES ON WED NIGHT INTO THURS...WHICH WL HAVE SOME IMPACTS ON TEMPS/PRECIP CHCS. FCST CONFIDENCE IS LOW DURING THIS TIME PERIOD AND WL TREND TOWARD THE SREF FOR THE FCST. FIRST...NAM SHOWS A SIGNIFICANT SECONDARY COLD FRNT PUSHING ACRS OUR CWA ON WEDS NIGHT AND DROPPING OUR 85H TEMPS TO 0C OR SLIGHTLY BLW BY 12Z THURS. MEANWHILE...GFS TAKES THIS FEATURE ACRS OUR EXTREME NORTHERN ZNS INTO SOUTHERN CANADA AND IS MUCH LESS AMPLIFIED WITH THE MID/UPPER LVL TROF. ECMWF AND SREF...ALONG WITH 00Z GFS ENSEMBLES SHOWS DEEPER MID/UPPER LVL TROF SOLUTION AND KEEPS SFC HIGH PRES TO OUR WEST WITH A COOL CYCLONIC NW FLW PREVAILING THRU 18Z THURS. WL FOLLOW THIS SOLUTION AND MENTION CHC POPS ON WEDS NIGHT ASSOCIATED WITH SFC CONVERGENCE...GOOD RIBBON OF 850-500MB MOISTURE...AND STRONG LLVL CAA DEVELOPING BEHIND THE COLD FRNT. THE FRNT WL QUICKLY PUSH EAST OF FA BY 12Z THURS...AS SFC HIGH PRES BUILDS INTO CWA. THURS INTO FRIDAY...FIRST MID/UPPER LVL TROF WL LIFT INTO THE CANADA MARITIMES AS WEAK SHORT WAVE RIDGE BUILDS AHEAD OF NEXT DIGGING TROF ACRS THE NORTHERN PLAINS. A FAST WESTERLY FLW ALOFT WL DEVELOP...WITH A CHANGEABLE WEATHER EXPECTED EVERY COUPLE OF DAYS. THE TIMING OF INDIVIDUAL SYSTEMS WL BECMG INCREASINGLY MORE DIFFICULT IN THE MED RANGE...ALONG WITH THE DIURNAL RANGE IN TEMPS AND CHCS FOR PRECIP. TEMPS FOR FRI MORNING RANGE FROM 28F OFF THE MET FOR SLK TO 41F OFF THE MAV. THIS SIGNIFICANT DIFFERENCE ALSO SHOWS UP AT BTV AND OTHER CCF SITES. WL TREND TOWARD THE WARMER GUIDANCE...PER THE STRONG LLVL WAA THAT PUSHES 85H TEMPS TO NEAR 10C BY 12Z FRIDAY OFF BOTH GFS/NAM. && .LONG TERM /SATURDAY THROUGH TUESDAY/... UPDATED 415 AM TUESDAY NEXT FRONTAL SYSTEM SHOULD BRING WIDESPREAD RAINFALL AND A SLIGHT CHANCE OF TSTMS TO THE NORTH COUNTRY FRIDAY NIGHT INTO SATURDAY MORNING. THEREAFTER...SUNDAY AND MONDAY LOOK DRY AND SEASONABLE PER 00Z GFS SOLN. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... UPDATED 739 AM EDT TUESDAY. PROBLEMATIC CONDS PERSIST ACROSS AREA THIS MORNING AS STRONG FRONTAL DYNAMICS APPROACH FROM WEST...ADDL CONVECTIVE ACTIVITY IS EVOLVING IMMEDIATELY SOUTH OF FA ALONG SECONDARY FRONTAL ZONE...AND DEEPER MORE STABLE LOW STRATUS LYR/MARINE MODIFIED AIRMASS PERSISTS EAST OF THE GREENS. WILL ATTEMPT TO TIME CIGS AND CHCS OF SHRAS IN THE IMMEDIATE NEAR TERM (THROUGH 16-18Z) FROM SAT/RADAR OBSERVATIONS... THEN TRANSITION TO RUC/NAM12 SOLNS THEREAFTER...THOUGH A TAD QUICKER ON TIMING. THROUGH THE NEXT 24 HOURS...PRIMARY CONCERN CONTINUES TO BE POTENTIAL LOW-TOPPED STRONG CONVECTIVE LINE OF +SHRAS/+TSRAS BY LATER THIS AFTERNOON/EVENING ACROSS AREA (PLEASE SEE MORE IN DEPTH DISCUSSION ABOVE). BEST ESTIMATE WOULD BE FOR THIS ACTIVITY TO AFFECT NRN NY BTWN 18-21Z AND VT FROM 22-01Z. BEST INSTABILITY WOULD ARGUE FOR STRONGEST GUSTS ( IN EXCESS OF 40KTS) TO OCCUR FROM CHVLY/RUTLAND COUNTY WEST. WEDNESDAY 12Z THROUGH SATURDAY...SECONDARY COLD FRNT SWEEPS ACRS OUR TAF SITES EARLY WEDS MORNING...WITH ANOTHER ROUND OF SHOWERS. GUSTY NW WINDS WITH A BKN-OVC DECK OF CLOUDS CAN BE EXPECTED ON WEDS WITH SOME ISOLATED SHOWERS ACRS MPV/SLK TAF SITES. VFR CONDITIONS WL PREVAIL THRU FRIDAY AS SFC HIGH PRES BUILDS INTO OUR FA...WITH THE EXCEPTION OF VALLEY FOG AT MPV/SLK BTWN 07-12Z AND VLIFR CONDITIONS...ESPECIALLY ON FRIDAY MORNING. NW GRADIENT AND LEFTOVER CLOUDS MAY PREVENT FOG FORMATION ON THURS MORNING AT MPV/SLK. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...TABER NEAR TERM...TABER SHORT TERM...TABER LONG TERM...BANACOS AVIATION...JMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 343 AM EDT TUE SEP 11 2007 NYZ026>031-034-035-087-VTZ001-002-005-006-008>012-016>019-120745- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WASHINGTON- WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 343 AM EDT TUE SEP 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT VIGOROUS UPPER LEVEL ENERGY AND AN ASSOCIATED COLD FRONT WILL APPROACH AND CROSS THE REGION LATER THIS AFTERNOON INTO THE EVENING HOURS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE SURFACE FRONT DURING THIS TIME FRAME. DESPITE RELATIVELY COOL SURFACE TEMPERATURES...DUE TO THE STRENGTH OF THE PARENT WEATHER SYSTEM...SOME OF THE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG TO LOCALLY DAMAGING WINDS. THE PRIMARY THREAT AREA FOR THESE POTENTIAL STRONGER WINDS WILL OCCUR BETWEEN 5 PM AND 9 PM ACROSS THE NORTHERN ADIRONDACKS...INTO THE CHAMPLAIN VALLEY INCLUDING RUTLAND COUNTY...AND ALONG THE WESTERN SLOPES OF THE GREEN MOUNTAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BEHIND THE AFOREMENTIONED SURFACE FRONT...WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH ARE EXPECTED ACROSS MUCH OF THE AREA WEDNESDAY MORNING BEFORE SLOWLY SUBSIDING WEDNESDAY AFTERNOON. THIS MAY LEAD TO WIDELY SCATTERED POWER OUTAGES ACROSS THE AREA. AFTERWARD...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN NEW YORK AND THE WESTERN HALF OF VERMONT LATER TODAY INTO THE EARLY EVENING HOURS. VTZ003-004-007-120745- ORLEANS-ESSEX-CALEDONIA- 343 AM EDT TUE SEP 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST VERMONT. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH ARE EXPECTED ACROSS MUCH OF THE AREA WEDNESDAY MORNING BEHIND A STRONG EARLY SEASON COLD FRONT. THIS MAY LEAD TO WIDELY SCATTERED POWER OUTAGES ACROSS THE AREA. THE WINDS WILL SLOWLY SUBSIDE ACROSS THE AREA BY THE AFTERNOON HOURS. AFTERWARD...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 300 PM EDT TUE SEP 11 2007 NYZ029-087-112000- SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE- INCLUDING...BALMAT...CHILDWOLD...CLARE...CRANBERRY LAKE...DEGRASSE... EDWARDS...FINE...FOWLER...FULLERVILLE...NEWTON FALLS...OSWEGATCHIE... SHURTLEFF...SOUTH COLTON...SOUTH EDWARDS...SOUTH RUSSELL...STAR LAKE...STARK...TALCVILLE AND WEST FOWLER 300 PM EDT TUE SEP 11 2007 ...SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS WILL MOVE ACROSS ST. LAWRENCE COUNTY THROUGH 5 PM... AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM 9 MILES SOUTHWEST OF FOWLER...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 45 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORM. THE THUNDERSTORM WILL BE 6 MILES SOUTHEAST OF FOWLER BY 310 PM...NEAR SOUTH EDWARDS...FINE BY 330 PM AND NEAR DEGRASSE BY 340 PM. TAKE COVER IF THREATENING WEATHER APPROACHES.
The Ft Drum radar (KTYX), 70 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Funnel cloud reported south of Fine at 340 pm, as well as a few trees downed by thunderstorm winds.
Trees reported down along Route 3 in Fine.
Trees down along with some minor structural damage caused by trees fallen on sheds, porches. Also, a funnel cloud was reported.|
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61186, 61187, 61188.